Alert archive / North Dakota / High Wind Warnings in 2020

High Wind Warning 4, NWS Bismarck, ND

March 3, 2020Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this high wind warning at Mar 3, 2020, 1:35 AM MST for Bowman County, Slope County, North Dakota. It took effect at Mar 3, 2020, 9:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2020, 1:35 AM MST (08:35 UTC)
In effect from
Mar 3, 2020, 9:00 AM MST
Expired
Mar 3, 2020, 5:14 PM MST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS73 KBIS 030835
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
235 AM CST Tue Mar 3 2020

NDZ017-030945-
/O.CAN.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
McKenzie-
Including the city of Watford City
235 AM CST Tue Mar 3 2020 /135 AM MST Tue Mar 3 2020/

...WIND ADVISORY IS CANCELLED...

Winds are no longer expected to meet wind advisory criteria.

$$

NDZ040-043-031645-
/O.UPG.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
/O.NEW.KBIS.HW.W.0004.200303T1600Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
135 AM MST Tue Mar 3 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Slope and Bowman Counties.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-041-044-031645-
/O.CON.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
135 AM MST Tue Mar 3 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie, Golden Valley, Billings, Stark, Slope, 
  Hettinger, Bowman and Adams Counties.

* WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
4 follow-up statements
312 
WWUS73 KBIS 031206
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
606 AM CST Tue Mar 3 2020

NDZ040-043-032015-
/O.CON.KBIS.HW.W.0004.200303T1600Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
506 AM MST Tue Mar 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Slope and Bowman Counties.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-041-044-032015-
/O.CON.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
506 AM MST Tue Mar 3 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie, Golden Valley, Billings, Stark, Slope, 
  Hettinger, Bowman and Adams Counties.

* WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
889 
WWUS73 KBIS 031703
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1103 AM CST Tue Mar 3 2020

NDZ040-043-040100-
/O.CON.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
1003 AM MST Tue Mar 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Slope and Bowman Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-041-044-040100-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
1003 AM MST Tue Mar 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Golden Valley, Billings, Stark, Hettinger, and Adams 
  Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Heinert
743 
WWUS73 KBIS 032052
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
252 PM CST Tue Mar 3 2020

NDZ040-043-040100-
/O.CON.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
152 PM MST Tue Mar 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Northwest wind gusts up to 60 mph expected.

* WHERE...Slope and Bowman Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-041-044-040100-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
152 PM MST Tue Mar 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest wind gusts up to 45 mph expected.

* WHERE...Golden Valley, Billings, Stark, Hettinger, and Adams 
  Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
677 
WWUS73 KBIS 040014
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
614 PM CST Tue Mar 3 2020

NDZ040-043-040115-
/O.CAN.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
514 PM MST Tue Mar 3 2020

...HIGH WIND WARNING IS CANCELLED...

The high wind warning has been cancelled. 

$$

NDZ031>033-041-044-040115-
/O.CAN.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
514 PM MST Tue Mar 3 2020

...WIND ADVISORY IS CANCELLED...

The wind advisory has been cancelled. 

$$
waa

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Mar 2, 10:39 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 2, 10:39 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1139 PM CST Mon Mar 2 2020

.UPDATE...
Issued at 1005 PM CST Mon Mar 2 2020

For this update just tweaked precipitation chances based on the
latest radar trends. Otherwise, the forecast looks to be in good
shape.

UPDATE Issued at 843 PM CST Mon Mar 2 2020

Latest radar imagery loop shows the last band of light snow
sliding through Bismarck/Mandan and this will continue to shift
southeast with time. The high resolution simulated radar
composites suggest a couple small areas of light precipitation
over the next few hours, however the overall trend in the areal
coverage and strength of reflectivities will be on the decrease
through midnight.

UPDATE Issued at 545 PM CST Mon Mar 2 2020

Latest radar shows a fairly large area of rain and snow showers
across western and central North Dakota. A few lightning strikes
have been observed, and expect a couple more possible until
sunset. SPC mesoanalysis shows pockets of surface based CAPE
around 100 J/Kg, along with low level lapse rates around 8.5C/km.
This is predominately located over central ND, as weakens quickly
from the Turtle Mountains through the James River Valley. Thus as
the showers move towards east central ND, expect them to be in a
more weakened state. All activity will weaken shortly after sunset.
For this update, increased Pops over central ND during the evening
hours. Rest of forecast looks good.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 324 PM CST Mon Mar 2 2020

Several fast moving shortwave troughs will move through the
northern plains this afternoon through Tuesday. This will bring
some gusty winds and chances for rain and snow showers to much of
the region.

For the rest of this afternoon and early evening we expect some
gusty winds west into the central. Good setup for momentum
transfer in low level adiabatic profiles, or inverted V soundings,
as h850 winds near 50 kts move through.

Another fast shortwave will be follow again Tuesday. This will
favor some more rain showers Tuesday, with some snow mixed in
north and east.

We have issued a wind advisory for west central and southwest
North Dakota Tuesday afternoon, fro scattered wind gusts as high
as 50 mph late Tuesday morning through the early evening. Similar
conditions are expected to transfer momentum to the surface,
however the strong winds should be limited to to the far west.

.LONG TERM...(Tuesday night through Monday)
Issued at 324 PM CST Mon Mar 2 2020

Another round of rain and snow will move through Wednesday and
Wednesday night with one more shortwave trough, which will then
be followed by a broad ridge, warmer temperatures and dry weather
for Thursday through Saturday.

There will be another chance for rain and snow Sunday and Monday
as the ridge moves east and another weather system moves from teh
pacific northwest into the northern plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1125 PM CST Mon Mar 2 2020

VFR cigs/vsbys until 16z-17z Tuesday, then deteriorating cigs and
vsbys to MVFR status in -rasn across the western terminals KXWA
and KDIK. Gusty winds up to 40kt are expected at KXWA/KDIK between
18z Tuesday and 00z Wednesday. Precipitation and MVFR cigs will
spread into the central terminals of KMOT/KBIS between 18z-22z
Tuesday and exit between 01z and 03z Wednesday. KJMS at this time
is forecast to remain dry, however, MVFR cigs are forecast to
arrive around 04z Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/
Tuesday for NDZ017-031>033-040-041-043-044.

&&

UPDATE...ZH
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, Mar 2, 10:40 PM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1140 PM CST Mon Mar 2 2020

NDZ017-031>033-040-041-043-044-040545-
McKenzie-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
1140 PM CST Mon Mar 2 2020 /1040 PM MST Mon Mar 2 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty winds are again expected Tuesday from late morning through
early evening. A wind advisory has been issued for west winds
gusting to 50 mph. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-018>023-025-034>037-042-045>048-050-051-040545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1140 PM CST Mon Mar 2 2020 /1040 PM MST Mon Mar 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 5:27 PM MSTSpecial Weather StatementBISBurleigh48 min

Nearby

High Wind Warnings in North Dakota, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.